Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 4:15 PM EDT for 4 counties in Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 21, 2018, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
864 WUUS51 KCTP 212015 SVRCTP PAC009-055-057-061-212100- /O.NEW.KCTP.SV.W.0090.180821T2015Z-180821T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 415 PM EDT TUE AUG 21 2018 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Southeastern Bedford County in south central Pennsylvania... South central Huntingdon County in central Pennsylvania... Southwestern Franklin County in south central Pennsylvania... Fulton County in south central Pennsylvania... * Until 500 PM EDT. * At 414 PM EDT, severe thunderstorms were located along a line extending from near Everett to Barnes Gap, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Breezewood, Warfordsburg, Everett, Mercersburg, McConnellsburg, Harrisonville, Fort Loudon, Big Cove Tannery, Crystal Springs, Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi, Saluvia, Locust Grove, Barnes Gap, Claylick, Sideling Hill Rest Area and Shade Gap. This includes the following Interstates... Interstate 70 from mile markers 147 to 170. The Pennsylvania Turnpike from mile markers 156 to 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4011 7834 4020 7785 3972 7783 3972 7838 TIME...MOT...LOC 2014Z 235DEG 28KT 3999 7834 3975 7833 HAIL...<.75IN WIND...60MPH $$ RXR
1 follow-up statement
618
WWUS51 KCTP 212038
SVSCTP
Severe Weather Statement
National Weather Service State College PA
438 PM EDT TUE AUG 21 2018
PAC009-212046-
/O.CAN.KCTP.SV.W.0090.000000T0000Z-180821T2100Z/
Bedford PA-
438 PM EDT TUE AUG 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEDFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.
LAT...LON 3999 7822 4001 7820 4004 7820 4005 7818
4006 7819 4020 7785 3972 7783 3972 7821
TIME...MOT...LOC 2036Z 246DEG 26KT 3999 7813 3975 7812
$$
PAC055-057-061-212100-
/O.CON.KCTP.SV.W.0090.000000T0000Z-180821T2100Z/
Huntingdon PA-Franklin PA-Fulton PA-
438 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL HUNTINGDON...SOUTHWESTERN FRANKLIN AND FULTON
COUNTIES...
At 436 PM EDT, severe thunderstorms were located along a line
extending from Saluvia to near Warfordsburg, moving northeast at 30
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Warfordsburg, Mercersburg, McConnellsburg, Harrisonville, Fort
Loudon, Big Cove Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Claylick, Sideling Hill Rest Area, Shade Gap and Whitetail
Ski Area.
This includes the following Interstates...
Interstate 70 from mile markers 165 to 170.
The Pennsylvania Turnpike from mile markers 166 to 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3999 7822 4001 7820 4004 7820 4005 7818
4006 7819 4020 7785 3972 7783 3972 7821
TIME...MOT...LOC 2036Z 246DEG 26KT 3999 7813 3975 7812
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 10:39 AM EDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service State College PA 1039 AM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure will lift northeast across the Lower Great Lakes this afternoon and evening. A cold front will move east of central Pennsylvania by Wednesday morning. This will bring an end to the wet conditions that we have seen in recent weeks. Cooler and less humid air will move into the area on Wednesday, as high pressure moves eastward and and prevails for the rest of the work week. While temperatures will warm to above normal levels by early next week, showers and storms will be more scattered in nature than what we have seen in recent weeks. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... widespread showers across the NW and showers are also breaking up as they get into the NErn counties. A fast-moving line of showers with embedded thunder from KERI to KJST is rolling east/northeast and should continue to move deeper into the CWA. The thunder is isolated but still worth a mention over the NW. Stability is still the word for the time-being. Cloud deck is a little higher than earlier, so some mixing is occurring in the blyr. Sunshine is busting through over SWrn PA behind that first volley of organized convection. Wind picking up as low pressure over central lower MI gets closer. Winds aloft remain moderately strong. Forecast continues to mention T+ with gusty/damaging wind the main threat. However, the threat for thunder and severe wx tapers off in the NE counties. Forecast remains highly consistent/continuous. Threat for SVR does still include a small chc of tornadoes in the W and perhaps in the far S. The highest threat would be across the NW where the shear is moderate with 35-40kts of bulk/effective shear expected later aftn. EHI does near/exceed 1 unit in the west as well. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Sever threat inches into the central mtns and mid Susq, but T should diminish as it tries to get deeper into the more stable air over the NE. CAPE and T chc falls off after sunset in the W but remains moderate for the SE through about midnight. Then the first front of drier air pushes through. The actual cold front seems to lag behind a little, but should be off to our east before/around sunrise Wed. Thus, isold shra/tsra poss overnight. Wed looks unstable as colder air aloft moves in and we get some mixing. Likely pops over the NW half, with 30-40s over the rest of the area. Should be a post-frontal day with the sky almost filled over most of the area. Showers will be brief as they will be cellular and moving along quickly. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... It dries out Wed PM as high pressure will float in for a few days. Lower humidity will allow for comfortable and pleasant days with plenty of sunshine followed by mainly clear and relatively cool nights with valley fog. The next front, which could bring scattered showers and thunderstorms back into the area, approaches on Saturday. Regardless of the outcome, the weekend does not look like a wash out and will probably be mainly dry in most areas. Temperatures and humidity levels will start to creep upward with highs climbing back above average by Sunday. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Have added VCTS to BFD for the next hr or so as the current line of convection over wrn PA is only an hour away and is still sparking. The rest of the area will wait for another 3-5 hours to see any thunder threat. Widespread IFR continues even at BFD with the best conditions/highest cig out the window thanks to downslope off Tussey and Nittany mountains. The wind is picking up as the low pressure moves into LH. All is well, but may have to delay improvements to MVFR another few hours in a few spots. Prev... Latest showers stemming from moist flow out ahead of the approaching system continues to affect UNV and BFD. IFR cigs continue at BFD, JST and UNV with MVFR elsewhere. Expect these cigs and vsbys to continue through at least 14Z. Low stratus will continue this morning as SREF/HREF prob charts and model soundings point toward. The cold air trapped out ahead of the warm front will keep the stratus over the region and will make mixing out the inversion difficult. Latest SREF/HRRR models show this will take well through the morning and in the eastern TAF sites, perhaps into early afternoon. Between 14Z to 18Z expect lingering stratus and southeast flow over the eastern half of the state, while a return to predominantly VFR conditions is likely over the western part of the state. As the warm front will lift northeast into the region this afternoon expect showers and thunderstorms possible after 19Z. This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys could return tonight into tomorrow morning with low stratus. .Outlook... Wed...AM low cigs possible KBFD/KJST. Thu...No sig wx expected. Fri...Patchy AM fog possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Martin NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Lambert/Martin/Tyburski AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 2:50 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 250 PM EDT Tue Aug 21 2018 PAZ017>019-024>028-033>036-056-057-063>065-221900- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin- Cumberland-Adams-York- 250 PM EDT Tue Aug 21 2018 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain from thunderstorms could produce localized areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster- 250 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms could produce heavy rain and lead to localized flooding this evening and early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 21, 3:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 1 E HAYS MILL 39.85N 78.95W
08/21/2018 SOMERSET PA FIRE DEPT/RESCUE
TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
EAST-NORTHEAST OF MEYERSDALE.
&&
EVENT NUMBER CTP1802211
EVANEGOSpecial weather statement, Aug 21, 3:37 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT TUE AUG 21 2018
PAZ010-212000-
Elk PA-
337 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 400 PM
EDT...
At 337 PM EDT, Doppler radar indicated a strong thunderstorm near
Brockway, moving northeast at 45 mph.
Very heavy rain is expected.
Winds in excess of 40 mph are possible.
Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Wilcox, Brandy Camp, East Branch
Dam, Portland Mills, Brockport and Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4150 7842 4142 7842 4125 7874 4126 7874
4136 7895 4136 7896 4163 7862 4163 7857
TIME...MOT...LOC 1937Z 228DEG 39KT 4128 7890
TyburskiSpecial weather statement, Aug 21, 3:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT TUE AUG 21 2018
PAZ034-212015-
Bedford PA-
347 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
415 PM EDT...
At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Cessna, moving northeast at 25 mph.
Very heavy rain is expected.
Winds in excess of 40 mph are possible.
Locations impacted include...
Bedford, New Enterprise, Osterburg, St. Clairsville, Cessna, Saxton,
Woodbury, Defiance and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4010 7863 4025 7846 4025 7845 4027 7844
4029 7841 4025 7829 4030 7826 4023 7824
4017 7813 4002 7851
TIME...MOT...LOC 1947Z 228DEG 23KT 4009 7848
TyburskiSpecial weather statement, Aug 21, 4:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT TUE AUG 21 2018
PAZ005-006-010-011-017-212045-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Elk PA-
404 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...POTTER...AND CAMERON COUNTIES UNTIL 445 PM EDT...
At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Brandy Camp, moving northeast at 55 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
St. Marys and Johnsonburg around 415 PM EDT.
East Branch Dam around 420 PM EDT.
Truman around 425 PM EDT.
Elk River around 430 PM EDT.
Betula around 435 PM EDT.
Sizerville around 440 PM EDT.
Other locations impacted by this storm include Austin, Mount Jewett,
Weedville, Kersey and Treasure Lake.
LAT...LON 4190 7840 4159 7789 4112 7873 4119 7878
4120 7876 4120 7871 4123 7871 4123 7874
4126 7873 4133 7889 4145 7899 4144 7896
4156 7896
TIME...MOT...LOC 2003Z 228DEG 49KT 4135 7873
TyburskiThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 21, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 59 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Aug 21, 2:55 PM EDT | Tornado Warning | CTP | Bedford, Somerset | 50 min |
| Aug 21, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 63 min |
| Aug 21, 3:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
| Aug 21, 3:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 41 min |
| Aug 21, 4:48 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Aug 21, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 44 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Aug 21, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 21, 6:40 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Aug 21, 7:24 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
| Aug 21, 7:24 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.